Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 5, NWS Baltimore/Washington

May 7, 2003Fauquier County, Virginia

NWS Baltimore/Washington issued this tornado warning at May 7, 2003, 5:21 PM EDT for Fauquier County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 5:21 PM EDT (21:21 UTC)
Expired
May 7, 2003, 6:00 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Fauquier County, VA

The radar

The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WFUS51 KLWX 072121
TORLWX
VAC061-072200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  FAUQUIER COUNTY IN NORTHERN VIRGINIA

* UNTIL 600 PM EDT.

* AT 521 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 4 MILES WEST OF WARRENTON...MOVING EAST AT 15 MPH.
  THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARRENTON.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN
BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW

LAT...LON 3882 7793 3870 7797 3858 7755 3880 7769

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 7, 2:15 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 7, 2:15 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT WED MAY 7 2003

LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST
FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR
NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS.

LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT
THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE
TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z
TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC
GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY
RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY
FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE
SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS.

MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND
03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY
MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T
THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL
LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE.

MANNING

.LONG TERM THU NIGHT THROUGH WED...
FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE
IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL
ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT
SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS
BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA
FOR MONDAY. GFS TUE AND WED LOOKS DRY.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 10:30 AM EDT, 6 hours 51 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA.
THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE
SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE
I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.

MANNING

In the hours before

Special weather statement, May 7, 3:51 PM EDT, 1 hour 30 minutes before
VAZ028-031-072030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED MAY 7 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH
VALLEY...

AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROCK ENON SPRINGS TO 3 MILES
SOUTH OF HIGH VIEW MANOR TO 10 MILES SOUTHWEST OF STEPHENS CITY...
MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY AND
WINCHESTER WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, May 7, 4:32 PM EDT, 49 minutes before
WVZ053-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT WED MAY 7 2003

...STRONG THUNDERSTORMS APPROACHING SOUTHERN JEFFERSON COUNTY...

AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF SUMMIT POINT TO 8 MILES
SOUTHWEST OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CHARLES TOWN AND RANSON WILL BE AFFECTED BY THESE STORMS THROUGH 500
PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:17 PM EDTSevere Thunderstorm WarningLWXClarke43 min
May 7, 4:58 PM EDTSevere Thunderstorm WarningLWXLoudoun47 min
May 7, 5:04 PM EDTSevere Thunderstorm WarningLWXFauquier41 min
May 7, 5:46 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park59 min
May 7, 5:59 PM EDTSpecial Marine WarningLWX46 min
May 7, 5:59 PM EDTTornado WarningLWXPrince William, Stafford46 min
May 7, 6:03 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church57 min
May 7, 6:57 PM EDTFlash Flood WarningLWXCulpeper, Fauquier, Prince William3 hr
May 7, 7:12 PM EDTSpecial Marine WarningLWX63 min
May 7, 7:19 PM EDTSpecial Marine WarningLWX86 min
May 7, 7:44 PM EDTSpecial Marine WarningLWX31 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.